Winter Weather, Southern Lake County
- When
- March 8, 1:00 PM PST to 6:00 PM PST
- Where
- Southern Lake County forecast zone
- Reported by
- Trained Spotter
Spotter report of 0.5 inch of snow.
A large upper-level trough slowly evolved south and eastward over the northeast Pacific Ocean during early to middle portions of March. Multiple waves of showers spread inland across northwest California as a result.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EKA wrote it up.
A large upper-level trough slowly evolved south and eastward over the northeast Pacific Ocean during early to middle portions of March. Multiple waves of showers spread inland across northwest California as a result. Accumulating snowfall occurred across the mountains with the passing showers, while isolated instances of small hail were observed at sea level along the coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Mar 8, 4:22 AM PST, 8 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
422 AM PST Mon Mar 8 2021
.SYNOPSIS...A cold upper-level storm system will gradually move
south along the west coast through mid week. As that takes place,
numerous showers will spread inland across northwest California.
Snow will occur across the interior mountains, while isolated
thunderstorms and small hail will be possible along the coast.
Mainly dry weather is expected Thursday through Saturday with the
potential for some more light rain on Sunday.
&&
.DISCUSSION...This morning a shortwave rotating around the main
upper level low is expected to bring showers to the coast this
morning. The main upper level low is still well to the north of
the area off the Washington coast. The first round of showers is
expected to move onto the Mendocino and southern Humboldt coast by
8 or 9am this morning spreading across the rest of the area by
mid to late morning. Additional showers will continue this
afternoon, although they may be more scattered than this morning.
This line of showers is around 100 miles off the coast and is
producing some lighting as of 3:30 AM. As this moves onshore the
coastal areas are expected to see small hail and there is a slight
chance for thunderstorms. The models are showing 100 to 400 j/kg
of cape so some of these showers may produce a quick burst of rain
and snow. Expect there may be some small hail that accumulates on
the roadways in the heavier showers, but 850 MB temperatures are
only around -3C to -4C and this isn't quite cold enough to see
widespread accumulating small hail at sea level.
Snow levels will be low initially around 1,500 to 2,000 feet but
these are expected to rise to 2,500 feet by early this afternoon.
Confidence is still low on how quickly these will rise. Breezy
south winds are expected late this morning and afternoon as the
showers move through. Snowfall are expected to vary widely with
amounts today due to the showery nature of the snow, but generally
1 to 5 inches is expected through early evening. Rainfall amounts
are expected to be around a quarter to a half inch through this
evening with lower amounts in the Lake county and the eastern
valleys of Trinity county. These will also vary widely due to the
showery nature of the precip. Showers will likely diminish in
coverage overnight between shortwaves rotating around the low.
Tuesday the upper level low continues to slow drift south along
the west coast. It looks like around midday a slightly strong
shortwave will move onshore and increase shower coverage. Cape
will be similar or slightly higher than Monday. Snow levels look
to be around 2,500 feet once again, although the heavier showers
may drive them down lower. Snow amounts will vary widely once
again. At the coast there is still a slight chance for
thunderstorms and quite a bit of small hail is expected. There may
be fairly significant accumulations on the roads, although it may
not last long due temperatures being in the 40s. Tuesday night
there is expected to be another break in the showers.
Wednesday the models are now showing the upper level low moving
directly over Mendocino county. This will be occurring at peak
heating and there is expected to produce quite a bit of
instability with 500 MB temperatures around -32C to -34C. This
will be dependent on the exact location of the upper low. If it
moves slightly farther south snow amounts may be lighter. Snow
levels will continue to be around 2,000 to 2,500 feet.
Thursday high pressure starts to build in a bring dry weather to
the region. The lingering cold air will make for a chilly morning
in areas that manage to clear out. Some of the areas that saw
heavier rain may see fog develop in the valleys, but confidence is
low on this. Friday and Saturday high pressure continues to build
in bringing dry weather and gradually moderating temperatures. Any
fog that was in place on Thursday will be more limited Friday
morning and this may be the coldest morning in some areas.
Sunday or Monday there is the potential for another system to
move into the area. The ensembles show a wide spread of solutions
trying to resolve the potential for weather system in this time
frame. One scenario shows another upper level trough moving onto
the west coast while another scenario shows a strong ridge of high
pressure persisting into Monday before starting to break down. MKK
&&
.AVIATION...VFR and light winds early this morning will give way to
deteriorating flying conditions along the North Coast between 15-18z
as another front moves onshore, bringing rain showers and gusty
south winds to KCEC and KACV. A brief period of LLWS may also
accompany arrival of the front at KCEC. Flight categories will trend
towards MVFR through the day, although with a fair amount of
variability given the convective nature of the precipitation.
Thunderstorms chances will also increase by late morning, spreading
southward to KUKI by early afternoon, with showery conditions
persisting through the end of the TAF period and beyond. /CB
&&
.MARINE...The latest front to impact the region will bring another
round of moderate to strong southerly breezes to the coastal waters
beginning later this morning, with the strongest winds likely to be
found north of Cape Mendocino. Periods of enhanced southerly breezes
will continue over the coastal waters through Tuesday night as a
broad low pressure system remains parked over the region into the
middle of the week. This will also support fairly widespread
thunderstorm potential over the coastal waters for the next couple
of days. Meanwhile, a large WNW swell will maintain Small Craft
Advisories into Wednesday as it slowly decays from 15-17 ft early
this morning to around 10 ft by the middle of the week. The latter
half of the week may bring a transition to a northerly wind regime
as high pressure builds over the region. /CB
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 7 AM PST this morning for CAZ103-109-112-
113.
Winter Weather Advisory from 1 PM this afternoon to 4 AM PST
Wednesday for CAZ102-105>108-110-111-114.
Freeze Warning until 7 AM PST this morning for CAZ110-111-114-
115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PST Wednesday for
PZZ450-455-470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous Weather Outlook National Weather Service Eureka CA 714 AM PST Mon Mar 8 2021 CAZ101-103-104-109-112-113-115-091515- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake County- 714 AM PST Mon Mar 8 2021 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105>108-110-111-114-091515- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 714 AM PST Mon Mar 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM PST WEDNESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Winter Weather Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Winter Weather Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
13 winter weather, 2 heavy snow. Local standard time, as filed.
Spotter report of 0.5 inch of snow.
Measured snowfall of 3.2 inches at an elevation of 2675 feet.
Snowfall accumulation of approximately 4 inches at an elevation of 4220 feet.
Snowfall accumulation of 1.1 inches at an elevation of 2532 feet.
Snow accumulation of 2 inches at an elevation of 2762 feet.
Spotter report of 0.5 inch of snow at an elevation of 1938 feet.
Spotter report of 0.1 inch of snow at an elevation of 2100 feet.
Spotter report of 4 inches of snow at an elevation of 2650 feet.
Six inches of snow at an elevation of 4000 feet.
Spotter report of 8 inches of snow at an elevation of 3000 feet.
Spotter report of 3.5 inches of snow at an elevation of 2700 feet.
One inch of snow in two hours at an elevation of 2700 feet.
Spotter of 1.5 inches of snow in one hour at an elevation of 3200 feet.
Public report of 2 inches of snow at an elevation of 1800 feet.
Public report of 1.5 inches of snow at an elevation of 1830 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944836, 944846, 944847, 944850, 944852, 944856, 944859, 944860, 944854, 944855, 944853, 944845, 944839, 944870, 944872.